Texas, 2010

Tropical Storm and Storm Surge in Texas, September 6 to 7, 2010

September 6 to 7, 2010 · NWS BRO · 9 events in 6 counties and zones

A persistent are of showers and thunderstorms over the extreme southwestern Gulf of Mexico east of the City of Veracruz, Mexico, during the early morning hours of Sunday, September 5th, 2010, gradually organized into Tropical Depression Number 10 shortly after sunset. Convection increased overnight on the 5th and into the early morning hours of Monday, September 6th, as the system began moving…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14 million
Crop damage
$20,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A persistent are of showers and thunderstorms over the extreme southwestern Gulf of Mexico east of the City of Veracruz, Mexico, during the early morning hours of Sunday, September 5th, 2010, gradually organized into Tropical Depression Number 10 shortly after sunset. Convection increased overnight on the 5th and into the early morning hours of Monday, September 6th, as the system began moving northward, and Tropical Storm Hermine was born at 4 AM CDT on the 6th. Hermine tracked steadily north northwestward while gradually intensifying on the 6th, reaching the coast of northeastern Tamaulipas State, Mexico, about 40 miles south of Brownsville at 830 PM CDT with peak sustained winds estimated at 65 mph.

Hermine would track to the north northwest at a steady 14 mph, with the center of circulation crossing the Rio Grande near Los Indios (Cameron County) at around midnight on Tuesday, September 7th. The center reached Harlingen at around 1 AM, Raymondville at around 2 AM, and progressed through the west portion of the King Ranch before exiting Deep South Texas near Falfurrias at around 5 AM. During that time, peak 1 minute sustained winds around the east periphery of the cyclone lessened only slightly, falling from 60 to 50 mph.

A swath of damaging winds and flooding rains pounded Brownsville, Harlingen, and Raymondville as the eyewall of Hermine tracked along and east of Federal Highway 77 in Cameron and Willacy Counties. Peak wind gusts reached or exceeded 70 mph, causing widespread damage to trees and power lines. Rainfall of more than 3 inches in just a few hours flooded roads and farmland, especially in a small swath from northeast Cameron County to southern Willacy County. More than 250,000 residents were impacted by the core of Hermine during the middle of the night, making for a memorable end to the Labor Day weekend. The rapid movement and small core did not allow enough water to build up to a true storm surge in Cameron and Willacy County; tide departures peaked around 1.5 feet which produced run-up to the dune line and closed the county beach access points on South Padre Island to vehicular traffic.

Hermine's near-hurricane force gust punch knocked down hundreds of tree limbs, tore off a number of roofs, blew down dozens of fences, and knocked power out to more than 55,000 area residents during the peak of the storm. In all, several millions of dollars in damage likely occurred to structures in the path of the core circulation of Hermine, including the inner eye wall and next level of core circulation on the east side of the center, which produced tropical storm force winds toward the coastline and into the Lower Texas Gulf waters. A federal emergency was declared for Cameron, Willacy, and Kenedy County based on initial impacts. Final damage statistics will be available later in autumn, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 6, 3:35 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Sep 6, 3:35 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
435 PM CDT MON SEP 6 2010

.DISCUSSION...
T.S. HERMINE ABOUT TO MAKE LANDFALL ABOUT 80 MILES TO THE SOUTH OF
BROWNSVILLE. A FEW OUTER BAND HAVE SWEPT THROUGH THIS
AFTERNOON...BUT THE MAIN RAIN SHIELD WITH THE CENTER REMAIN
CLOSELY PACKED TOWARD THE CENTER. WHILE WOBBLES HAVE BEEN NOTED IN
THE TRACK TODAY...THE MAIN TRACK CONTINUES TO THE NORTHWEST...WITH
LANDFALL OF THE CENTER IN 3 TO 5 HOURS. WINDS SHOULD BEGIN TO RAMP
UP IN KBRO AND KHRL SOON...PEAKING NEAR 50 KNOTS AROUND MIDNIGHT.
FORWARD SPEED HAS INCREASED...SO HERMINE WILL QUICKLY MOVE
NORTHWEST THROUGH THE REGION...WITH THE CURRENT FORECAST HAVING
THE CENTER NEAR HBV BY SUNRISE TOMORROW. SHOWERS AND THUNDERSTORMS
FROM THE REMAINING BANDS AND POSSIBLE SEABREEZE ARE POSSIBLE
DURING THE DAY TOMORROW. THERE SHOULD BE ENOUGH SOLAR RADIATION
TOMORROW TO ALLOW TEMPS TO INCREASE INTO THE LOW 90S. EXTENDED
FORECAST WILL TAP THE MOISTURE FROM RAINFALL TONIGHT TO CONTINUE
TO SPARK SEABREEZE SHOWERS THROUGH THE REST OF THE WEEK. DEEP
MOISTURE WILL INHIBIT SIGNIFICANT WARMING...SO TEMPS NEAR TO JUST
ABOVE NORMAL FOR THE WEEK.

&&

.AVIATION...
VCSH CONTINUE AREAWIDE...WITH LOW CLOUD DECK IN THOSE REGIONS.
OUTSIDE THOSE AREAS...CIGS ARE AOA 12KFT...BUT HIGH RAIN SHOWERS
ARE BEING PRODUCED FROM THOSE IN AREAS. MAIN RAIN SHIELD WILL
MOVE INTO THE REGION LATER THIS EVENING AND WILL CONTINUE THROUGH
SUNRISE. WINDS ARE FORECAST TO INCREASE DURING THE NEXT FEW
HOURS...WITH WINDS REACHING 30 TO 40 KNOTS AT KBRO AND 30 TO 35KTS
AT HRL. KMFE WILL BE ON THE WEST SIDE OF THE CENTER...SO WINDS
WILL BE LESSENED AT KMFE...AROUND 20 TO 25 KNOTS. TS HERMINE
SHOULD MOVE QUICKLY TO THE NORTHEAST TOMORROW MORNING...WITH
GRADUALLY IMPROVING CIGS BY NOON AT THE LATEST. SHOWER AND
THUNDERSTORM ACTIVITY WILL SPARK AGAIN DURING PEAK HEATING TUESDAY
AFTERNOON.

&&

.MARINE...
WINDS FROM TS HERMINE WILL BEGIN TO IMPACT THE MARINE AREAS
WITHIN THE NEXT COUPLE HOURS. WINDS SHOULD PEAK AT 35 KNOTS WITH
GUSTS POSSIBLY REACHING 50KTS BETWEEN 10PM AND MIDNIGHT TONIGHT.
SEAS WILL KICK UP TO 10 TO 13 FEET ACROSS THE GULF WATERS...WITH
EXTREMELY ROUGH LAGUNA WATERS. THE TS WILL MOVE QUICKLY TO THE
NORTHWEST TOMORROW MORNING...ALLOWING WINDS TO RELAX QUICKLY DOWN
TO AROUND 20 KNOTS BY NOON. SEAS WILL LOWER TO AROUND 7 FEET BY
WEDNESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  89  80  91 / 100  90  80  70
BROWNSVILLE          78  91  80  92 / 100  90  80  60
HARLINGEN            77  92  79  93 / 100  90  80  60
MCALLEN              77  94  77  95 / 100  90  80  60
RIO GRANDE CITY      77  94  77  97 / 100  90  80  60
SOUTH PADRE ISLAND   80  89  82  87 / 100  90  80  70

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...TROPICAL STORM WARNING FOR TXZ251-256-257.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR TXZ248>257.

     HURRICANE WATCH FOR TXZ251-256-257.

     TROPICAL STORM WIND WARNING UNTIL 7 PM CDT TUESDAY FOR TXZ250-
     253>255.

GM...TROPICAL STORM WARNING FOR GMZ130-132-135-150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64
Hazardous weather outlook, Sep 6, 4:52 AM CST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
552 AM CDT MON SEP 6 2010

TXZ248>257-071100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
552 AM CDT MON SEP 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A TROPICAL STORM WARNING IS IN EFFECT FOR COASTAL CAMERON...
COASTAL WILLACY...AND KENEDY COUNTY. A TROPICAL STORM WIND WARNING
IS IN EFFECT FOR INLAND CAMERON...INLAND WILLACY...BROOKS...
HIDALGO...JIM HOGG...STARR...AND ZAPATA COUNTY. A FLASH FLOOD
WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS BEGINNING AT 7 PM
CDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE TROPICAL STORM WARNING AND TROPICAL STORM WIND WARNING WILL
REMAIN IN EFFECT THROUGH AT LEAST TUESDAY. THE FLASH FLOOD WATCH
WILL REMAIN IN EFFECT UNTIL 7 PM CDT TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY OBSERVATIONS OF FLASH FLOODING
TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE.

GMZ130-132-135-150-155-170-175-071100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
552 AM CDT MON SEP 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A TROPICAL STORM WARNING IS IN EFFECT FOR THE LAGUNA MADRE AND THE
GULF OF MEXICO WATERS EAST OF PADRE ISLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE TROPICAL STORM WARNING WILL REMAIN IN EFFECT FOR THE ADJACENT
COASTAL WATERS OF DEEP SOUTH TEXAS THROUGH AT LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

In the hours before

Local storm report, Sep 6, 9:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1004 PM CDT MON SEP 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TROPICAL STORM   BROWNSVILLE             25.93N 97.48W
09/06/2010                   CAMERON            TX   ASOS

            BRO ASOS GUST TO 35 KTS. FIRST OFFICIAL GUST OF TROPICAL
            STORM STRENGTH WITH HERMINE FOR KBRO.

&&

HART
Local storm report, Sep 6, 9:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1008 PM CDT MON SEP 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TROPICAL STORM   BROWNSVILLE             25.93N 97.48W
09/06/2010                   CAMERON            TX   ASOS

            WING GUST OF 51 MPH RECORDED AT BRO ASOS.

&&

HART
Local storm report, Sep 6, 9:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1015 PM CDT MON SEP 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TROPICAL STORM   BROWNSVILLE             25.93N 97.48W
09/06/2010                   CAMERON            TX   ASOS

            WIND GUST OF 51 MPH RECORDED AT BRO ASOS.

&&

HART
Local storm report, Sep 6, 9:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1019 PM CDT MON SEP 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     TROPICAL STORM   SOUTH PADRE ISLAND      26.08N 97.18W
09/06/2010                   CAMERON            TX   DEPT OF HIGHWAYS

            50 MPH WIND GUST FROM TXDOT WEATHER STATION ON CAUSEWAY
            FROM PORT ISABEL TO SOUTH PADRE ISLAND.

&&

HART
Local storm report, Sep 6, 9:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1026 PM CDT MON SEP 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TROPICAL STORM   BROWNSVILLE             25.93N 97.48W
09/06/2010                   CAMERON            TX   BROADCAST MEDIA

            MEDIA WEATHERBUG STATION AT LONE STAR NATIONAL BANK IN
            BROWNSVILLE REPORTS GUST TO 53 MPH. TIME IS APPROX.

&&

HART
Local storm report, Sep 6, 9:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1028 PM CDT MON SEP 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TROPICAL STORM   SOUTH PADRE ISLAND      26.08N 97.18W
09/06/2010                   CAMERON            TX   BROADCAST MEDIA

            WEATHERBUG STATION AT ISLA GRAND RESORT REPORTS GUST TO
            62 MPH AND 3.20 INCHES OF RAINFALL. TIME IS APPROX.

&&

HART

The radar

The Brownsville radar (KBRO), 27 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

6 tropical storm, 2 flash flood, 1 storm surge/tide. Local standard time, as filed.

Tropical Storm, Cameron

When
September 6, 9:30 PM CST to September 7, 1:30 AM CST
Where
Cameron forecast zone
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Hermine arrived in fits and starts, with frequent gusty feeder band showers followed by relatively calm conditions through the day and early evening of September 6th. Between 830 and 9 PM CST, the action got underway as the central core of Hermine brought a rapid increase in sustained winds and gusts, along with increasingly heavy rainfall. Between 10 PM and 11 PM CST, the northern doughnut crossed the Rio Grande over lower populated southwest Cameron County. Meanwhile, intense feeder bands east of the center, where some of the strongest winds were sampled, pounded Brownsville with sustained winds of 40 to 55 mph and gusts as high as 69 mph at the Brownsville/SPI International Airport. Between midnight and 1230 AM, a very intense band would reform around the center, curling from just south of Harlingen to north of Brownsville. This band would cross Harlingen just prior to 1 AM, and produced near hurricane force gusts (72.5 mph) along with brief sustained winds of 59 mph (at 1158 and 1159 PM CST, respectively), which damaged a number of roofs, knocked down limbs and uprooted trees, and wiped out power to more than 14,000 residents, many in the Harlingen/San Benito area. In all, between 46,000 and 50,000 customers in Cameron County were without power during the peak of the storm, including those in the AEP Texas, Brownsville PUB, and Magic Valley Electric Co-op service areas.

After the inner core of Hermine sliced through, winds quickly diminished below tropical storm force from south to north across the county, between 1230 AM CST near the river and 130 CST near the Willacy County line.

Significant damage included roof collapses to at least one apartment complex in Brownsville, and the La Casita apartments in Harlingen, displacing at least two families. A large part of an industrial building roof collapsed in north Harlingen, and other poorly constructed lightweight roofs were blown off in Brownsville and the Port of Brownsville. Hundreds of medium to large tree limbs fell along the Highway 77 corridor from Brownsville through San Benito and the central and east side of Harlingen.

Boaters, particularly Mexican shrimping vessels, did their best to seek refuge in the Port of Brownsville prior to the arrival of the storm. The sharp increase in east winds ahead of the center's arrival drove breaking waves down the 17 mile Brownsville ship channel; some waves broke as high as the windows of the Harbormaster office. Sixty four vessels reached the Port, but 5 others became stranded at the coast, including three running aground in Texas and two in Mexico when buoys floated toward the beach and guided the boats toward the rocks. Each boat was able to beach safely, with no human casualties.

Tropical Storm, Coastal Cameron

When
September 6, 9:30 PM CST to September 7, 1:30 AM CST
Where
Coastal Cameron forecast zone
Property damage
$2.0 million
Reported by
ASOS

Hermine arrived in fits and starts, with frequent gusty feeder band showers followed by relatively calm conditions through the day and early evening of September 6th. Between 830 and 9 PM CST, the action got underway as the central core of Hermine brought a rapid increase in sustained winds and gusts, along with increasingly heavy rainfall. Between 10 PM and 11 PM CST, the northern doughnut crossed the Rio Grande over lower populated southwest Cameron County. Meanwhile, intense feeder bands east of the center, where some of the strongest winds were sampled, pounded the coastal sections of Cameron County with sustained winds of 45 to 53 mph and gusts as high as 60+ mph at various sites near the coast.

Peak winds included: 53 mph gust 63 mph, Port Isabel C-MAN, 1106 PM CST; 52 mph gust 64 mph, Realitos Peninsula (east of Arroyo City), 1124 PM CST; and 52 mph gust 62 mph, South Padre Island heliport, 1115 PM CST. Damage included numerous downed limbs and power lines; power outages for Coastal Cameron County were estimated to be x thousand by AEP Texas.

After the inner core of Hermine sliced through, winds quickly diminished below tropical storm force from south to north across the county, between 1230 AM CST near the river and 130 CST near the Willacy County line.

Any significant damage will be reported as received by the NWS Office in Brownsville.

Boaters, particularly Mexican shrimping vessels, did their best to seek refuge in the Port of Brownsville prior to the arrival of the storm. Sixty four vessels reached the Port, but 5 others became stranded at the coast, including three running aground in Texas and two in Mexico when buoys floated toward the beach and guided the boats toward the rocks. Each boat was able to beach safely, with no human casualties.

Tropical Storm, Willacy

When
September 6, 10:30 PM CST to September 7, 2:30 AM CST
Where
Willacy forecast zone
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

After ripping Harlingen's Valley International Airport with 72.5 mph wind gusts just prior to midnight CST (6 miles south of the Cameron/Willacy county line, the inner core of Hermine waned for a few moments before reintensifying in southern Willacy County, ultimately slamming through Raymondville at around 1 AM with wind gusts estimated just below hurricane force (70 mph). Widespread damage included hundreds of snapped limbs, dozens of uprooted trees, power outages to 75 to 80 per cent of the county, and destruction of several poorly constructed roofs and lean tos. At one home, a trampoline sailed into a window, causing a scratch injury to a 5 year old girl. At a motor hotel along the expressway, roof decking was blown out, forcing 10 guests to escape the facility. Significant injuries were not reported, though at least one of the guests had minor scratches.

Damage was also noted to a few poorly constructed aluminum barns and surrounding trees in south central Willacy County, from 5 miles east of Lyford down FM 507 to near Santa Monica close to the Cameron County line.

AEP Texas reported 4400 customers without power during the peak of the storm.

Tropical Storm, Coastal Willacy

When
September 6, 10:30 PM CST to September 7, 2:30 AM CST
Where
Coastal Willacy forecast zone
Property damage
$50,000
Reported by
NWS Storm Survey

Feeder bands scraping along the Lower Texas Coast, first producing sustained winds generally around 50 mph gusting to more than 60 mph along and near the Cameron County coastline, scooted through Coastal Willacy County around and a bit after midnight on September 7th. Peak sustained winds of 52 mph gusting to 64 mph at Realitos Peninsula (about 5 to 8 miles south of the county line) likely continued toward the Port Mansfield area (based on winds of 48 gusting to 58 mph at Rincon del San Jose, along the Kenedy County Laguna shoreline 15 miles north of the Willacy/Kenedy County line).

AEP Texas reported 4400 customers without power during the peak of the storm; most were likely in the Raymondville area where structural damage was most severe but there were reports of power outages in Port Mansfield as well.

Tropical Storm, Kenedy

When
September 6, 11:30 PM CST to September 7, 3:30 AM CST
Where
Kenedy forecast zone
Reported by
C-MAN Station
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The core of still-intense Hermine moved along and just west of Federal Highway 77 through the west section of the King Ranch in Kenedy County, likely bringing continued sustained tropical storm force winds between 40 and 50 mph with gusts to 60 mph or higher over the very rural county during the pre dawn hours of September 7th. Farther east, feeder bands continued to produce sustained tropical storm force winds between 40 and 50 mph with gusts near 60 mph, as evidenced by reports at Rincon del San Jose (midway up the Laguna Madre in the county; 48 mph gust 58 mph at 100 CST) and at Baffin Bay Texas Coastal Ocean Observing Network (44 mph gust 56 mph at 324 CST). Observations just prior to sunrise at Kingsville (about 25 miles north of the Kenedy/Kleberg line) indicated peak winds to 63 mph at 523 CST).

Damage has not been estimated in Kenedy County as of this writing.

Flash Flood, Cameron

When
September 6, 11:30 PM CST to September 7, 1:30 AM CST
Where
Cameron County, 3.33 mi NW of Fernando to 2.01 mi NE of Monte Grande
Cause
Heavy Rain
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
26.306, -97.605

Torrential and quick hitting rainfall associated with persistent feeder bands around the middle core of Tropical Storm Hermine left widespread farm/field flooding across extreme northeast Cameron County from late night into the pre dawn hours of September 7th. Bias corrected radar estimates, combined with an observed report of 7.73 inches 9.4 miles northeast of Rio Hondo, indicated 6 to 8 inches fell in the area. With most of the fields plowed over, damage from the flooding may have been minimal. However, high standing water was discovered at the edge of FM 507 just across the Willacy County line 12 to 15 hours after the worst of the rains had fallen, indicating a brief period of true flash flooding was likely.

Flash Flood, Willacy

When
September 6, 11:30 PM CST to September 7, 2:30 AM CST
Where
Willacy County, 6.05 mi WSW of Santa Monica to 7.7 mi NW of Willamar
Cause
Heavy Rain
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
26.332, -97.668

Torrential and quick hitting rainfall associated with persistent feeder bands around the middle core of Tropical Storm Hermine left widespread farm/field flooding across extreme northeast Cameron County from late night into the pre dawn hours of September 7th. Bias corrected radar estimates, combined with an observed report of 7.73 inches 9.4 miles northeast of Rio Hondo, indicated 6 to 8 inches fell in the area on both sides of the northeast Cameron/southeast Willacy County line. With most of the fields plowed over, damage from the flooding may have been minimal. However, high standing water was discovered at the edge of FM 507 just in Willacy County line 12 to 15 hours after the worst of the rains had fallen, indicating a brief period of true flash flooding was likely covering some of the Farm to Market Roads, and a number of unimproved County Roads.

Storm Surge/Tide, Kenedy

When
September 7, 1:00 AM CST to 6:00 AM CST
Where
Kenedy forecast zone
Reported by
Unknown
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

As Hermine quickly scooted along and just west of Federal Highway 77 in Kenedy County, surface winds shifted sharply from east to south, channeling higher tides brought into the Laguna Madre during the evening of September 6th and pushed water levels sharply higher in the thinner portion of the waterway, perhaps starting in Willacy County but definitely observed at both Rincon del San Jose and Baffin Bay (Texas Coastal Ocean Observing Network locations). At Rincon del San Jose, the water level rose over 6 feet and reached nearly 7 feet at around 300 CST - between 3 and 4 feet above predicted levels.

While no flooding was observed - the area is completely undeveloped along the Padre Island Seashore - the surge was notable.

Tropical Storm, Brooks

When
September 7, 1:30 AM CST to 4:30 AM CST
Where
Brooks forecast zone
Reported by
C-MAN Station
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The core of still-intense Hermine moved along and just west of Federal Highway 77 through the west section of the King Ranch in Kenedy County, likely bringing continued sustained tropical storm force winds around 40 mph with gusts to 50 mph or higher over rural northeastern Brooks County during the pre dawn hours of September 7th. There was a sharp drop off in winds to the west of the small core; the Brooks County Airport just east of Falfurrias reported a peak gust just at tropical storm force (39 mph) at 245 AM CST. However, in Jim Wells County, Alice International Airport recorded peak winds of 39 mph with gusts to 54 mph between 440 and 553 AM CST.

Damage has not been estimated in Brooks County as of this writing.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010The 2010 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251967, 251970, 251973, 251980, 251983, 251990, 251991, 251992, 251986.